Skip to main content
main-content
Top

07-07-2011 | General practice | Article

NSAIDs linked to arrhythmias

Abstract

BMJ 2011; 343: d3450

Use of non-steroidal anti-inflammatory drugs (NSAIDs) may increase the risk of atrial fibrillation or flutter, a study suggests.

Researchers found that current use of either traditional non-selective NSAIDs or newer-generation selective cyclo-oxygenase (COX)-2 inhibitors is associated with a statistically significant increased risk of the arrhythmias.

Morten Schmidt, from Aarhus University Hospital in Denmark, and colleagues identified 32,602 patients in the Danish National Registry of Patients with a first diagnosis of atrial fibrillation or flutter between 1999 and 2008.

They matched each of these cases by age and gender with 10 control individuals, and compared exposure to non-selective NSAIDs and COX-2 inhibitors between the case and control groups.

In all, 2925 (9%) cases and 21,871 (7%) controls were current users of either non-selective NSAIDs or COX-2 inhibitors. Analysis showed that current users had a significant 17-27% increased risk of atrial fibrillation or flutter relative to nonusers, after taking age, gender and risk factors into account.

But this was mainly down to the increased risk among new users of the drugs, ie, those who had filled their first prescription for the drug within 60 days of the index date. In this group, the risk was increased by 46-71%. This would equate to around four extra cases of atrial fibrillation each year per 1000 users of non-selective NSAIDs, and seven extra cases per 1000 new users of COX-2 inhibitors.

The risks from NSAIDs appeared highest in older people, while patients with chronic kidney disease or rheumatoid arthritis were at particularly increased risk when starting to use COX-2 inhibitors.

Jerry Gurwitz (University of Massachusetts, Worcester, USA) commented in a related editorial that NSAIDs "should continue to be used very carefully in older patients with a history of hypertension or heart failure, who are already particularly at risk for adverse effects with these drugs, regardless of whether an association between NSAIDs and atrial fibrillation actually exists".

GP News is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2011

By Caroline Price